Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Birmingham, AL

February 23, 20224 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 23, 2022, 12:24 AM CST for 4 counties in Alabama. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2022, 12:24 AM CST (06:24 UTC)
Expired
Feb 23, 2022, 6:15 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 12:45 AM CSTFLASH FLOOD3 Sw Ashridge, ALCOUNTY ROAD 15 UNDERWATER.
Feb 23, 1:00 AM CSTFLASH FLOOD1 W Posey Field Airport, ALSECTION OF CR 54 WASHED OUT. SECTIONS OF ROAD BUCKLED. EXACT TIME OF OCCURRENCE UNKNOWN.
Feb 23, 2:00 AM CSTFLASH FLOOD1 Wsw Sulligent, ALMULTIPLE ROADWAYS IN SULLIGENT REPORTED AS IMPASSIBLE DUE TO FLOODING, INCLUDING WATERWORKS ROAD, WHERE FLOWING WATER ROSE UP AND OVER A BRIDGE.
Feb 23, 2:00 AM CSTFLASH FLOOD2 S Lamar County Airpor, ALROUND MOUNTAIN ROAD AT AL HWY 17 WAS REPORTED AS FLOODED AND PORTIONS OF THE DIRT ROADWAY WERE WASHING OUT DUE TO FLOWING WATER.
Feb 23, 2:15 AM CSTFLASH FLOOD3 Se Hamilton, ALOLD INDIAN MOUND RD WAS CONSIDERED IMPASSIBLE DUE TO FLOODING NEAR THE INTERSECTION OF COUNTY ROAD 42.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS54 KBMX 230624
FFWBMX
ALC057-075-093-133-231215-
/O.NEW.KBMX.FF.W.0006.220223T0624Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1224 AM CST Wed Feb 23 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Marion County in northwestern Alabama...
  Winston County in northwestern Alabama...
  Northwestern Fayette County in west central Alabama...
  Lamar County in west central Alabama...

* Until 615 AM CST.

* At 1224 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hamilton, Winfield, Haleyville, Vernon, Sulligent, Lynn, Arley, 
  Guin, Hackleburg, Double Springs, Brilliant, Addison, Glen Allen, 
  Beaverton, Gu-Win, Lake Buttahatchee, Brinn, Bluff, Needmore and 
  Blooming Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3392 8823 3403 8805 3415 8799 3428 8784
      3430 8711 3409 8711 3400 8764 3391 8764
      3378 8777 3353 8822 3353 8827

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

32/Davis
1 follow-up statement
773 
WGUS74 KBMX 230957
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
357 AM CST Wed Feb 23 2022

ALC057-075-093-133-231215-
/O.CON.KBMX.FF.W.0006.000000T0000Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette AL-Lamar AL-Marion AL-Winston AL-
357 AM CST Wed Feb 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CST THIS 
MORNING FOR SOUTHEASTERN MARION, WESTERN WINSTON, NORTHWESTERN 
FAYETTE AND LAMAR COUNTIES...

At 357 AM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Winfield, Haleyville, Vernon, Sulligent, Lynn, Guin, Double 
  Springs, Brilliant, Glen Allen, Beaverton, Gu-Win, Bluff, Blooming 
  Grove, Crews, Lake Buttahatchee, Lamar County Airport, Bedford, 
  Needmore, Ashridge and Winston Free State Barn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3389 8823 3425 8762 3421 8732 3411 8730
      3400 8764 3391 8764 3378 8777 3353 8827

FLASH FLOOD...RADAR INDICATED

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:58 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 22, 10:58 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1058 PM CST Tue Feb 22 2022

.UPDATE...
For Short Term and 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1056 PM CST Tue Feb 22 2022/

Instability has waned and will cancel the Tornado Watch here
shortly.

As the boundary sinks southward, the potential heavy rainfall
increases. Some areas may receive multiple storms or training. An
additional 1 to 2 inches, with locally higher amounts, are
possible. These areas have received 2 to 4 inches of rain the past
several days. Heavy rain on already saturated ground may cause
some flash flooding.

75

Previous short-term discussion:
/Updated at 1123 AM CST Tue Feb 22 2022/

A frontal boundary will continue to move to the south and east
through the afternoon and overnight tonight...with plenty of
southerly low level flow bringing warm air and moisture advection
to the state. Light showers will develop ahead of this line
through the early afternoon...with stronger showers and
thunderstorms possible this evening into the overnight hours.

Although the strongest instabilities will be during the day and
early afternoon...values between 1200 and 1600 J/kg could still be
possible by the late evening...beginning between 6 and 8 pm. Low
level shear will be around 30 - 40 kts...with winds at the lowest
level from the south southeast...quickly transitioning to winds
out of the west in the mid levels. With a slightly curved
hodograph and LI values around -6...would expect strong to severe
storms to develop in the evening hours when the best shear is in
place to support strong storm development. These scattered
thunderstorms will be moving quickly...with steering winds between
40 and 50 kts. There could be tornado development with so much
shear. There could also be damaging straight line winds with a
strong wind profile allowing not only fast storm motion (allowing
for damaging winds)...but also any storms pulling stronger winds
to the surface.

The greatest area of concern is going to be west of I65 and north
of I59...closer to the front and still under the strongest
dynamics. As the front approaches...these scattered storms will
develop into more of a linear structure and blend more in the line
along the front. Thunderstorms within this line will be moving
quickly to the northeast...but the line as a whole will move
slowly to the south and east.

PW values are going to be just shy of Max Average for this time of
year...meaning there is plenty of moisture available for these
storms to use and there will be a lot of rain falling in a very
short amount of time. Amounts of around 2 inches or more could be
possible within the evening to overnight time frame in the far
northwestern counties...but also in areas that receive the
strongest thunderstorms. Flooding is a concern with strong storms
moving through the evening...followed quickly by that line of
showers and thunderstorms along the front slowly moving to the
south and east.

A Flood Watch will remain in effect through tomorrow morning to
account for the flooding possible with the activity tonight.

The frontal boundary will slow by mid morning Wednesday...with
strength quickly leaving the system. Thunderstorms that make it
through the night will diminish into weak showers by the early
morning...with only scattered very light showers possible through
the early afternoon across the area.

Highs today will be in the lower 70's to lower 80's with that low
level southerly flow dominating the flow for today.
Overnight...low temperatures will be in the upper 50's to lower
60's...with high temperatures tomorrow in the lower 60's to upper
80's again. Flow behind the front will be out of the
northwest...but with the system weakening over the area...robust
northwest flow won't have a chance to establish colder air over
the area and the southerly warm flow will remain the dominant
direction Wednesday.

24

.LONG TERM...
/Updated at 0212 PM CST Tue Feb 22 2022/

Thursday through Sunday.

Upper ridging over the Central Gulf Coast Thursday and Thursday
evening should keep the showers to the north and west of Central
Alabama. The stalled out surface front over the area will shift
northward on Thursday as a warm front and southerly flow will
produce afternoon temperatures in the upper 70s to lower 80s. A
cold front will approach northwest Alabama late Thursday night and
bring a band of showers and possibly a few thunderstorms into
Alabama into north Alabama. The activity will generally weaken on
Friday as the upper level support pulls away. Mostly cloudy with
cooler temperatures over the weekend. Zonal flow aloft combined
with a northern stream short wave trof will bring a wide swath of
rain into Alabama Saturday night and Sunday, and higher rain
chances will likely be needed if this trend continues.

58/rose

Previous long-term discussion:
/Updated at 0340 AM CST Tue Feb 22 2022/

Wednesday through Friday.

Broad mid/upper-level ridging is expected to remain situated to our
south across the Gulf of Mexico and western Caribbean. Low-level
ridging and the associated surface high pressure system is better
felt across the western Atlantic & Bahamas. This will continue to
foster presence of southwesterly flow aloft across the lower
Mississippi River Valley and the Deep South Wednesday night along
with rising heights and a retreating warm front. Thereafter, a
shortwave trough is progged to eject across the Plains toward the
Mid/Upper Mississippi River Valley on Thursday. This will promote
cyclogenesis to our southwest on Thursday morning, and this low
pressure system should propagate northeastward along a quasi-
stationary frontal boundary positioned from near the ArkLaTex to the
TN Valley area into Thursday afternoon. Best rain chances through
this period will remain to our northwest as a result, and most
places likely stay warm and dry on Thursday. The shortwave should
near the Ohio Valley/Great Lakes regions Thursday night. By then,
the trailing/accelerating cold front is forecast to move across the
Deep South along with a corridor of rain showers, and perhaps a few
thunderstorms. This activity will should move across the forecast
area throughout Friday morning with much cooler, drier air following
behind from the northwest. Departing dynamics aloft and frontolysis
will lead to a gradual decline of rain coverage/intensity into
Friday afternoon.

Saturday and Sunday.

A more westerly flow regime is progged to stretch across the
south/southeast CONUS by this weekend with a broad footprint of high
pressure encompassing much of the central CONUS. Dry, northerly
surface winds are expected on Saturday with cool diurnal
temperatures as a result. However, most operational models depict an
elongated zone of shear vorticity stretched from the Northeast
toward the High Plains on Saturday, with a positively tilted
shortwave positioned at the end. This perturbation is progged to
advance east late Saturday and into Sunday which would favor
isentropic ascent and light rain chances across the antecedent cool
air mass across the Deep South.

40/Sizemore

&&

.AVIATION...
06Z TAF Discussion.

A strong cold front was still back in northern Mississippi at this
writing. The pre-frontal convective band was still north of the
northern terminals and slightly slower than previously thought.
There will be embedded thunderstorms in the activity as it slowly
moves southward, but overall, thunder chances will decrease
overnight and have and precipitation mentioned as showers for now.
Overall theme of the terminal forecast remains the same, low
clouds develop at all locations while rain chances increase for
the north. Northern sites will see ceilings lower to IFR/LIFR by
12z. Vis reductions will be mainly with the front, cooler air, and
rain. The southern sites will experience the IFR/LIFR also by 12z.
These ceilings develop due to southerly flow and lift south of the
front. The rain chances go down as we progress through the day.
Ceilings lift south while MVFR ceilings hold on north for a good
part of the day. Winds start off south southwest with all
locations south of the front. The winds will mainly be around
10kts with a few gusts to near 20kts at times. Winds decrease to
5-10kts in the day time south southwest, becoming light northwest
at a few northern sites.

75

&&

.FIRE WEATHER...

Brisk southerly winds overnight with 20 ft winds 7-10 mph. A cold
front will enter northwest Alabama around midnight and stall out
between I-20 and I-85 on Wednesday. Thunderstorms with locally
heavy rainfall will proceed the frontal passage, mainly impacting
areas along and north of I-20.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  68  52  76  49 /  80  70  20  10  40
Anniston    61  69  57  77  55 /  40  70  10   0  30
Birmingham  59  68  55  77  52 /  70  60  10  10  50
Tuscaloosa  60  67  55  78  50 /  70  60  20  10  60
Calera      60  69  57  78  55 /  40  60  10   0  40
Auburn      62  75  60  78  59 /  10  30  20   0   0
Montgomery  66  80  62  82  60 /  10  20  20   0  10
Troy        65  81  61  81  62 /  10  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through Wednesday morning for the following
counties: Blount...Fayette...Lamar...Marion...Walker...Winston.

&&
Hazardous weather outlook, Feb 22, 11:20 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1120 PM CST Tue Feb 22 2022

ALZ011>015-017>050-240830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1120 PM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms will produce periods of heavy rainfall
across northwest portions of Central Alabama overnight. This may
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor flooding is forecast along the Tombigbee River and portions of
the Black Warrior River Wednesday night through Sunday. Please see
the latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
overnight.

In the hours before

Special weather statement, Feb 22, 6:40 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
640 PM CST Tue Feb 22 2022

ALZ011-012-230130-
Marion AL-Lamar AL-
640 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northwestern Marion
and northwestern Lamar Counties through 730 PM CST...

At 639 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Sulligent, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Henson Springs, Tessner,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye
and Marion County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northwestern
and west central Alabama.

&&

LAT...LON 3432 8817 3431 8772 3393 8807 3388 8823
TIME...MOT...LOC 0039Z 232DEG 46KT 3393 8828

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Feb 22, 9:15 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
915 PM CST Tue Feb 22 2022

ALZ011-230330-
Marion AL-
915 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northwestern Marion
County through 930 PM CST...

At 915 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles south of Red Bay, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.

&&

LAT...LON 3431 8799 3421 8819 3432 8818 3432 8817
TIME...MOT...LOC 0315Z 250DEG 38KT 3429 8816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Feb 22, 9:36 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
936 PM CST Tue Feb 22 2022

ALZ011-230415-
Marion AL-
936 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northeastern Marion
County through 1015 PM CST...

At 936 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hackleburg, or 13 miles north of Hamilton, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.

&&

LAT...LON 3431 8764 3430 8763 3423 8764 3425 8802
      3432 8801
TIME...MOT...LOC 0336Z 261DEG 35KT 3433 8794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:40 PM CSTSpecial Weather StatementBMXMarion50 min
Feb 22, 9:15 PM CSTSpecial Weather StatementBMXMarion15 min
Feb 22, 9:36 PM CSTSpecial Weather StatementBMXMarion39 min
Feb 22, 11:42 PM CSTAreal Flood AdvisoryBMXLamar, Marion6 hr
Feb 23, 12:00 AM CSTAreal Flood AdvisoryBMXWinston6 hr
Feb 23, 12:40 AM CSTSpecial Weather StatementBMXLamar50 min
Feb 23, 1:05 AM CSTAreal Flood AdvisoryBMXFayette, Walker6 hr
Feb 23, 2:39 AM CSTAreal Flood AdvisoryBMXBlount6 hr
Feb 23, 3:09 AM CSTFlash Flood WarningBMXFayette, Walker5 hr
Feb 23, 4:20 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Feb 23, 1:24 PM CSTAreal Flood WarningBMXCherokee42 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.